Hail, Potter
- When
- September 21, 2:24 PM CST
- Where
- Potter County, 24.75 mi ENE of Valle de Oro
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 35.580, -101.700
Pea to dime size hail was reported near Lake Meredith.
Isolated thunderstorms developed during the afternoon across the central Texas Panhandle, producing hail. Thunderstorms became more widespread during the evening across the southeast Texas Panhandle and produced minor flooding.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS AMA wrote it up.
Isolated thunderstorms developed during the afternoon across the central Texas Panhandle, producing hail. Thunderstorms became more widespread during the evening across the southeast Texas Panhandle and produced minor flooding.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before the first event at Sep 21, 11:14 AM CST, 3 hours 10 minutes earlier.
Area Forecast Discussion National Weather Service Amarillo TX 1214 PM CDT Sat Sep 21 2019 .AVIATION... For the 18z TAFs: VFR conditions are expected at the terminals through the beginning of the TAF. Thunderstorms are expected later this afternoon, which could impact the terminals. Strong winds, hail, and lightning are all possible this afternoon and through the evening hours. During potential thunderstorm impacts there could be MVFR conditions with low clouds and visibility restrictions due to heavy rainfall. Additionally, there is a cold front coming through later tonight which will result in a wind shift becoming more northerly Sunday morning. Guerrero && .PREV DISCUSSION... /Issued 451 AM CDT Sat Sep 21 2019/ DISCUSSION... The latest round of showers and thunderstorms currently moving across the far southeast Texas Panhandle will continue tracking east and northeast into western Oklahoma this morning. Another break in the precipitation is then anticipated followed by redevelopment of more showers and tstms later this afternoon and evening as the southern end of an upper level trof of low pressure heads across the region late today and tonight. This feature, plus a leeside surface trof located over eastern CO and eastern NM acting as a low level focusing feature, plenty of moisture, an unstable atmosphere, and sufficient shear warrants the possibility that some storms may become strong to severe, with wind gusts to around 60 mph to 65 mph and hail up to the size of quarters to perhaps half dollars the primary hazards. In addition, the strongest storms will be capable of producing heavy rainfall, which may lead to localized flooding or flash flooding. Lingering showers and tstms are expected across eastern sections of the OK and TX Panhandles Sunday morning. Otherwise, drier weather is slated for most of Sunday into Monday morning in advance of the next upper level storm system. Also, a weak cold front will move across the southern high plains very late Saturday night and Sunday morning, with slightly cooler temperatures anticipated. Most 00Z medium range models now suggest the next upper level storm system will settle into southern Arizona by Tuesday and meander around that area through Wednesday, finally ejecting northeast across the southern and central high plains around Thursday. Consensus model pops are better this morning with only some minor adjustments done. The amount of any tropical moisture from eastern Pacific systems named Lorena and Mario that may get entrained into this next upper level storm system late this weekend into early next week remains in question. As it appears now, at least some tropical moisture will likely get caught up in the flow associated with this upper level low pressure system and impact parts of the southwest states late this weekend into early next week. Dry weather is then forecast to return to the forecast area Thursday night through Saturday in the wake of this upper level storm system. 02 && .AMA Watches/Warnings/Advisories... TX...None. OK...None. &&
Hazardous Weather Outlook National Weather Service Amarillo TX 419 AM CDT Sat Sep 21 2019 OKZ001>003-TXZ001>020-317-212100- Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb- Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson- Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth- Palo Duro Canyon- 419 AM CDT Sat Sep 21 2019 This Hazardous Weather Outlook is for the Texas and Oklahoma Panhandles. .DAY ONE...Today and Tonight. Thunderstorms are expected to develop today and tonight across much of the Oklahoma and Texas Panhandles. A few storms may become strong to severe, with wind gusts to around 60 to 65 mph and hail up to the size of quarters the primary hazards. In addition, the strongest storms will be capable of producing heavy rainfall, which may lead to localized flooding or flash flooding. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Thunderstorms will be possible over eastern sections of the Oklahoma and Texas Panhandles Sunday morning, and then across at least parts of the area Monday afternoon through Thursday. Any storms that develop are expected to remain below severe levels at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated at this time. 02
Special Weather Statement
National Weather Service Amarillo TX
306 PM CDT Sat Sep 21 2019
TXZ007-008-012-212030-
Hutchinson TX-Potter TX-Moore TX-
306 PM CDT Sat Sep 21 2019
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN HUTCHINSON...
NORTHEASTERN POTTER AND SOUTHEASTERN MOORE COUNTIES UNTIL 330 PM
CDT...
At 306 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles southwest of Lake Meredith, or 22 miles west of Borger, moving
northeast at 25 mph.
Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.
Locations impacted include...
Fritch, Sanford and Lake Meredith.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Take shelter in a sturdy building if threatening weather approaches.
&&
LAT...LON 3554 10192 3585 10175 3572 10147 3562 10156
3562 10162 3556 10162 3545 10173
TIME...MOT...LOC 2006Z 210DEG 20KT 3556 10178
TLHThe Amarillo radar (KAMA), 39 km away, was scanning. The volume nearest the first event began at 20:22 UTC.
2 flood, 1 hail. Local standard time, as filed.
Pea to dime size hail was reported near Lake Meredith.
Localized street flooding was reported in the northwest part of Fritch.
The Sheriffs Office Dispatch received two separate calls about minor street flooding, including one on the northern edge of town on Highway 83.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2019Every state in 2019This day in weather historyWarnings in Texas, September 2019
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 856730, 856728, 856729.